Alert archive / South Carolina / Flash Flood Warnings in 2016
Flash Flood Warning 4, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at May 19, 2016, 5:32 PM EDT for Bamberg County, South Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2016, 5:32 PM EDT (21:32 UTC)
- Expired
- May 19, 2016, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
County Bamberg County, SC
The radar
The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 6:18 PM EDT | FLASH FLOOD | Denmark, SC | SHERIFF OFFICE REPORTED MINOR STEET FLOODING WITH DITCHES FULL IN DENMARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365
WGUS52 KCAE 192132
FFWCAE
SCC009-200030-
/O.NEW.KCAE.FF.W.0004.160519T2132Z-160520T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT THU MAY 19 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 830 PM EDT
* AT 528 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH HEAVY RAIN IN BAMBERG COUNTY EXTENDING FROM DENMARK TO BAMBERG.
RAIN HAS BEEN ESPECIALLY HEAVY IN DENMARK AND RADAR ESTIMATED AMOUNTS
AROUND 3 INCHES. TOTALS IN EXCESS OF 5 INCHES MAY OCCUR WHICH
MAY LEAD TO SIGNIFICANT FLOODING, ESPECIALLY AROUND DENMARK.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BAMBERG AND DENMARK.
DO NOT DRIVE ON FLOODED ROADS. ON FOOT, KEEP AWAY FROM STORM DRAINS.
LAT...LON 3333 8100 3327 8090 3324 8098 3328 8122
3336 8121
$$1 follow-up statement
904
WGUS72 KCAE 192221
FFSCAE
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
621 PM EDT THU MAY 19 2016
SCC009-200030-
/O.CON.KCAE.FF.W.0004.000000T0000Z-160520T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAMBERG SC-
621 PM EDT THU MAY 19 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
BAMBERG COUNTY...
AT 613 PM EDT...RADAR INDICATED SHOWERS AND A FEW THUNDERSTORMS
EXTENDING FROM AROUND DENMARK TO BAMBERG. THE HEAVIEST RAINFALL HAS
FALLEN IN DENMARK WHERE RADAR INDICATED 4 TO 5 INCHES OF RAIN HAS
OCCURRED. THE HEAVIEST RAIN WAS JUST SOUTH OF DENMARK AT 613 PM.
RAINFALL RATES HAVE GENERALLY SHOWN A DIMINISHING TREND, BUT
LITTLE STORM MOVEMENT WAS OCCURRING. SIGNIFICANT FLOODING MAY OCCUR,
ESPECIALLY IN DENMARK AND THE AREA JUST SOUTH OF DENMARK.
REMEMBER, MOST FLOOD RELATED DEATHS OCCUR WHEN PEOPLE ATTEMPT
TO DRIVE ON FLOODED ROADS. IT TAKES LITTLE WATER TO MOVE A
VEHICLE OFF THE ROAD AND INTO DEEPER WATER.
SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
DENMARK.
LAT...LON 3333 8100 3327 8090 3324 8098 3328 8122
3336 8121
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at May 19, 4:02 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 19, 4:02 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Columbia SC 402 PM EDT THU MAY 19 2016 .SYNOPSIS... A series of low pressure systems will move northeastward along a stalled front in the forecast area through Friday. The last in the series will have moved northeast of the area Saturday and drying will begin. An approaching pressure ridge will extend through the area Monday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Satellite and obs indicate a wedge pattern in the forecast area. Observations indicate the frontal boundary is along the srn portion of the CWA into the CSRA. WV loop shows first s/w moving out with area of precip this afternoon and second stronger s/w will approach the area tomorrow afternoon/evening. This s/w currently moving across the lower plains/TX. Overnight...expect clouds to continue across the area. With boundary in the vicinity, some weak isentropic lift cannot rule out a few light showers overnight. Expect temperatures to fall into the lower/middle 60s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... Wedge continues Friday with continued moisture flux/isentropic lift. Leaned toward the local wedge scheme for maximum temperatures across the central and north CWA. Shortwave trough moving through the region in the evening and models indicate strong associated lift. Weak surface low moving from south Georgia northeast across the east Midlands and Coastal Plain during the early evening. Precipitable water remains above climatology 1.5 to 1.75 inches. So heavy rain remains possible especially late in the day and evening as suggested by high-resolution models. A few thunderstorms possible, mainly elevated convection as warm front moves slowly north through the area...although wedge may linger north of CAE. Cold front will move through the forecast area Saturday morning, with the front pushing east of the area during the afternoon. Models suggest the front will move offshore by the afternoon. There will still be a chance for showers and a few thunderstorms early in the day Saturday, with the chance for rainfall diminishing by the afternoon. Moisture lifting northeast of the area Saturday night...broad but amplified upper trough over the Eastern Seaboard. Drier air advecting into the region with downslope flow developing. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Downslope flow Sunday but upper trough rotating through the area. Temperatures aloft cold but moisture appears shallow. Latest guidance suggests dry forecast Sunday but kept a slight chance of showers associated with instability but threat for showers may be in the east. The upper low will lift northeast early next week allowing ridging and surface high pressure to build into the area. This pattern supports dry weather and near normal temperatures. Moisture may increase late in the period as ridge moves off the coast. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... IFR cigs have shown some diurnal improvement this afternoon for all of the sites. However, ceilings are expected to lower again tonight with the wedge boundary still in place. Once again expect many areas to observe IFR conditions through the night and into Friday morning. Winds will continue to be variable most of the period with boundary. Area of shra will continue to move ne of the tafs this afternoon, but could see some light rain/drizzle overnight, especially the tafs at CAE/CUB/OGB. EXTENDED AVIATION OUTLOOK...Increasing moisture ahead of a cold front Friday afternoon and evening will bring restrictions in showers and possible thunderstorms. Expect gradually improving conditions for the remainder of the weekend into early next week. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, May 19, 6:49 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 649 AM EDT THU MAY 19 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201100- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 649 AM EDT THU MAY 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE AFTERNOON. THE MAIN THREAT WITH ANY STRONGER ACTIVITY WILL BE THE HEAVY RAINFALL POTENTIAL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND STRONG THUNDERSTORMS, WITH HEAVY RAINFALL BEING THE PRIMARY THREAT, WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 19, 12:42 PM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1242 PM EDT THU MAY 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM FLOOD 5 N ELGIN 34.23N 80.79W
05/19/2016 KERSHAW SC LAW ENFORCEMENT
KERSHAW COUNTY SHERIFF REPORTED STREET
FLOODING ON SMYRNA ROAD
&&
AWPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:44 AM EDT | Areal Flood Advisory | CAE | Newberry, Saluda | 3 hr |
| May 19, 10:23 AM EDT | Areal Flood Advisory | CAE | Fairfield, Lexington, Newberry, Richland | 3 hr |
| May 19, 12:15 PM EDT | Areal Flood Advisory | CAE | Chesterfield, Kershaw, Lee, Richland | 3 hr |
| May 19, 12:38 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, Lexington, McCormick, Newberry, Saluda | 3 hr |
| May 19, 5:19 PM EDT | Areal Flood Advisory | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 3 hr |
Nearby
Flash Flood Warnings in South Carolina, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.